Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 89, NWS Lincoln, IL

August 4, 2014Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 4, 2014, 6:29 PM CDT for Knox County, Stark County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2014, 6:29 PM CDT (23:29 UTC)
Expired
Aug 4, 2014, 7:15 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:49 PM CDTHAIL 0.751 E West Jersey, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS53 KILX 042329
SVRILX
ILC095-175-050015-
/O.NEW.KILX.SV.W.0089.140804T2329Z-140805T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
629 PM CDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHWESTERN STARK COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 715 PM CDT.

* AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED ALONG THE
  KNOX AND STARK COUNTY LINE 5 MILES NORTHWEST OF WEST
  JERSEY...MOVING EAST AT 5 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  LA FAYETTE...WEST JERSEY AND TOULON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 4112 8983 4098 8981 4098 9003 4112 9006
TIME...MOT...LOC 2328Z 273DEG 5KT 4105 8998

HAIL...1.00IN
WIND...<50MPH

$$
GEELHART
3 follow-up statements
267 
WWUS53 KILX 042341
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
641 PM CDT MON AUG 4 2014

ILC095-042351-
/O.CAN.KILX.SV.W.0089.000000T0000Z-140805T0015Z/
KNOX IL-
641 PM CDT MON AUG 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4110 8983 4098 8981 4098 8999 4109 8999
      4110 8999 4110 8998
TIME...MOT...LOC 2341Z 273DEG 5KT 4105 8996

$$
ILC175-050015-
/O.CON.KILX.SV.W.0089.000000T0000Z-140805T0015Z/
STARK IL-
641 PM CDT MON AUG 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
STARK COUNTY UNTIL 715 PM CDT...

AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST JERSEY...
AND MOVING EAST AT 5 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WEST JERSEY AND TOULON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 4110 8983 4098 8981 4098 8999 4109 8999
      4110 8999 4110 8998
TIME...MOT...LOC 2341Z 273DEG 5KT 4105 8996

HAIL...1.00IN
WIND...<50MPH

$$
GEELHART
376 
WWUS53 KILX 042358
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
658 PM CDT MON AUG 4 2014

ILC175-050015-
/O.CON.KILX.SV.W.0089.000000T0000Z-140805T0015Z/
STARK IL-
658 PM CDT MON AUG 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
STARK COUNTY UNTIL 715 PM CDT...

AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF WEST JERSEY...AND WAS MOVING SOUTHEAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN STARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 4105 8991 4106 8982 4098 8981 4098 8995
TIME...MOT...LOC 2357Z 307DEG 8KT 4099 8985

HAIL...1.00IN
WIND...<50MPH

$$
GEELHART
371 
WWUS53 KILX 050009
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
709 PM CDT MON AUG 4 2014

ILC175-050019-
/O.EXP.KILX.SV.W.0089.000000T0000Z-140805T0015Z/
STARK IL-
709 PM CDT MON AUG 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STARK COUNTY
WILL EXPIRE AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4105 8991 4106 8982 4098 8981 4098 8995
TIME...MOT...LOC 0009Z 307DEG 8KT 4097 8982

$$
GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:35 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 4, 3:35 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
335 PM CDT Mon Aug 4 2014

.DISCUSSION...
ISSUED 236 PM CDT Mon Aug 4 2014

SHORT TERM...Today through Wednesday

Northwesterly flow aloft over and upstream of Illinois as a large
scale high pressure ridge resides over the rockies and a large
scale trough resides over the eastern U.S. just east of Illinois.
Disturbances embedded in the northwesterly flow upstream of
Illinois and a cold front currently near the IL/WI border will be
the main features bringing precipitation/thunderstorms to central
IL through Tuesday.

SHORT TERM...Today through Wednesday.

Frontal boundary to the north expected to move into central IL
overnight and to southeast IL late Tuesday. Thunderstorm activity
currently over southern WI will spread into central IL as this
occurs, however daytime heating will have ended bringing limiting
surface-based instability. Mid-upper level instability should
still be enough for some elevated convection however. As the front
moves to Southeast IL Tuesday afternoon, thunderstorm activity
should shift to that region. A bit of a break is likely Tuesday
evening, then another disturbance brings stronger mid-level flow
over the region late Tuesday night along with precipitable water
increasing to around 2 inches interacting with the frontal zone
stalled over the region. This should bring another good chance for
showers and thunderstorms through Wednesday, some with
potentially heavy rainfall. Instability looks to be minimal so
severe thunderstorm potential remains minimal, primarily over
west-central IL.

LONG TERM...Thursday through Monday.

The frontal boundary is expected to linger for a few
days, eventually pushing southward late in the week. As a
result, chance POPs remain in the forecast through
Friday, gradually moving off to the south. A basically dry
forecast is in store for the weekend with the frontal boundary
moving to the south however models still indicate disturbances
moving across the top of the ridge to the west could affect
portions of western Illinois, and have kept slight chances in for
this possibility.

Onton

&&

.AVIATION...
ISSUED 1240 PM CDT Mon Aug 4 2014

Isolated to scattered showers and thunderstorms will be possible
over central IL late this afternoon into mid evening especially
northern TAF sites of PIA and BMI. This due to a short wave over
IA moving se across central and northern IL into this evening with
and moving into upper level trof over OH/TN river valleys by Tue
morning. In addition, a frontal boundary drapped over southern WI
into northern IA will drop southward into northern IL later this
afternoon and to near PIA and BMI by Tue morning. Heating of more
unstable airmass over central IL to develop some convection later
this afternoon and into mid evening with best chances from I-74
north. Isolated convection to develop again Tue afternoon over
central IL after 18Z/1 pm. Winds stay less than 10 kts next 24
hours again. SSW winds of 5-9 kts this afternoon to diminish light
SSE after sunset. Light fog or haze possible between 06Z-14Z and
carried vsbys of 6 miles.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 2:49 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT MON AUG 4 2014

ILZ027>031-036>038-040>053-051100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
249 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
LATE THIS AFTERNOON INTO TONIGHT AS A COLD FRONT SLOWLY SETTLES
SOUTHWARD TOWARD CENTRAL ILLINOIS LATE TONIGHT. NO ORGANIZED SEVERE
WEATHER IS EXPECTED WITH THE THUNDERSTORMS. HOWEVER ANY THUNDERSTORMS
THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...HAIL AND LOCALLY HEAVY RAINS ESPECIALLY NORTHWEST OF THE
ILLINOIS RIVER FROM LATE THIS AFTERNOON THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE PERIODICALLY THROUGH FRIDAY
BEFORE THE THREAT GRADUALLY SHIFTS SOUTH OF THE AREA BY FRIDAY
EVENING. IT APPEARS THE BETTER CHANCE FOR MORE WIDESPREAD THUNDERSTORM
ACTIVITY WILL BE ON WEDNESDAY FROM I-74 SOUTH AS A WEATHER
DISTURBANCE PUSHES ACROSS THE AREA. NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME. HOWEVER ANY THUNDERSTORMS THAT OCCUR COULD
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL
HAIL AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ054>057-061-051100-
COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY-
249 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON INTO
TONIGHT. NO SEVERE WEATHER IS EXPECTED TODAY. HOWEVER ANY
THUNDERSTORMS THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY WITH THE BETTER
THREAT FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY OCCURRING ON
WEDNESDAY AS A WEATHER SYSTEM TRACKS ACROSS THE MIDWEST. NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. HOWEVER ANY
THUNDERSTORMS THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-051100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
249 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT FROM I-70 NORTH.
SEVERE THUNDERSTORMS ARE NOT EXPECTED OVER SOUTHEAST ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN FROM TUESDAY THROUGH FRIDAY
NIGHT...WITH THE BEST THREAT FOR MORE WIDESPREAD THUNDERSTORM
ACTIVITY OCCURRING ON WEDNESDAY INTO THURSDAY. NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME...HOWEVER ANY THUNDERSTORMS THAT
OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

07

In the hours before

Local storm report, Aug 4, 5:39 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             5 NE VICTORIA           41.08N 90.03W
08/04/2014  M1.00 INCH       KNOX               IL   TRAINED SPOTTER

&&

25
Special weather statement, Aug 4, 6:07 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
607 PM CDT MON AUG 4 2014

ILZ036-042345-
FULTON-
607 PM CDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FULTON COUNTY UNTIL 645
PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF IPAVA...OR 11 MILES WEST OF
LEWISTOWN...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CUBA...
  MARIETTA...
  BERNADOTTE...
  SMITHFIELD...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4055 9020 4040 9017 4035 9043 4050 9045
TIME...MOT...LOC 2307Z 253DEG 9KT 4043 9034

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:40 PM CDTSevere Thunderstorm WarningILXKnox, Stark50 min
Aug 4, 6:07 PM CDTSpecial Weather StatementILXFulton38 min
Aug 4, 6:52 PM CDTAreal Flood AdvisoryILXKnox, Stark3 hr
Aug 4, 6:55 PM CDTSevere Thunderstorm WarningILXPeoria35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.